Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 46, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 14, 2011, 1:55 PM MST for Coconino County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2011, 1:55 PM MST (20:55 UTC)
- Expired
- Sep 14, 2011, 4:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 151 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 2:45 PM MST | FLASH FLOOD | 1 Ssw Milepost 300 On S, AZ | AN OFFICIAL WITH THE LAKE POWELL TRIBAL PARK REPORTED FLOODING OF RATTLE SNAKE AND OWL CANYONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
444
WGUS55 KFGZ 142055
FFWFGZ
AZC005-142300-
/O.NEW.KFGZ.FF.W.0046.110914T2055Z-110914T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
155 PM MST WED SEP 14 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
THIS INCLUDES WATERHOLES CANYON AND ANTELOPE CANYON...
* UNTIL 400 PM MST
* AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER ANTELOPE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3681 11149 3691 11143 3691 11140 3683 11134
3681 11143
$$1 follow-up statement
754
WGUS75 KFGZ 142259
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
359 PM MST WED SEP 14 2011
AZC005-142306-
/O.EXP.KFGZ.FF.W.0046.000000T0000Z-110914T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
359 PM MST WED SEP 14 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...
RAINFALL HAS ENDED IN THE ANTELOPE CANYON AREA...AND ADDITIONAL
SIGNIFICANT RAINFALL IS NOT ANTICIPATED AT THIS TIME. FLASH FLOODING
WAS REPORTED BY THE TRIBAL PARK IN RATTLESNAKE AND OWL CANYONS...AS
WELL AS MINOR FLOODING IN UPPER ANTELOPE CANYON. HIGHER THAN NORMAL
WATER LEVELS IN AREA SLOT CANYONS CAN STILL BE EXPECTED INTO THE
LATE AFTERNOON...BUT FLASH FLOODING IS NO LONGER EXPECTED.
LAT...LON 3681 11149 3691 11143 3691 11140 3683 11134
3681 11143
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 9:30 AM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 14, 9:30 AM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST WED SEP 14 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA UNTIL LATE THURSDAY. SOME THUNDERSTORMS MAY BE SEVERE. COOLER THAN NORMAL TEMPERATURES WILL ALSO CONTINUE. EXPECT A SIGNIFICANT DRYING TREND BY FRIDAY...WITH HIGH TEMPERATURES WARMING BACK TO AROUND SEASONAL AVERAGES OVER THE WEEKEND. && .DISCUSSION...THE UPPER LEVEL LOW IS SEEN WELL THIS MORNING ON WATER VAPOR IMAGERY SPINNING OVER NORTHWEST AZ. THIS FEATURE THAT HAS BROUGHT UNSETTLED WEATHER OVER THE PAST SEVERAL DAYS AND WILL CONTINUE TO AFFECT THE WEATHER ACROSS NORTHERN AZ TODAY. ALSO SEEN ON WATER VAPOR IMAGERY THIS MORNING IS A DRY SLOT THAT PUSHED INTO NORTH CENTRAL AZ OVERNIGHT. MORNINGS SOUNDINGS ALSO SHOW A GOOD AMOUNT OF DRY AIR ALOFT HAS MOVED IN. DESPITE THIS DRYING...SURFACE DEW POINTS HAVE SHOWN LITTLE CHANGE OVER THE PAST 24 HOURS AND SOUNDINGS STILL SHOW ADEQUATE BOUNDARY LAYER MOISTURE. WITH THE UNCERTAINTY IN HOW MUCH OF A ROLE THIS DRY AIR WILL PLAY...WILL CONTINUE WITH GOOD CHANCES FOR SHOWERS/THUNDERSTORMS THIS AFTERNOON AND EVENING AS THE UPPER LEVEL COLD POOL MOVES OVERHEAD AND WE'LL CONTINUE TO MONITOR HOW CONVECTIVE TRENDS PROGRESS. && .PREVIOUS DISCUSSION (310 AM)...THE AREA OF BEST SHEAR...INSTABILITY AND DIVERGENCE ALOFT WILL MOVE NORTHEAST INTO THE NORTHEAST PLATEAUS AND WINDOW ROCK AREA THIS AFTERNOON AND EARLY EVENING...WITH THE BIGGEST THREAT OF STRONG THUNDERSTORMS DEVELOPING WITHIN THIS AREA. THE LOW IS FORECAST TO WEAKEN AND MOVE NORTHEAST WEDNESDAY NIGHT... AND CONVECTION SHOULD DIE OFF. ON THURSDAY...EVEN THOUGH THE LOW HAS WEAKENED AND MOVE NORTHEAST...A LINGERING TROUGH REMAINS OVER PORTIONS OF NORTHERN ARIZONA...LEAVING A MOIST AND SOMEWHAT UNSTABLE AIRMASS IN PLACE. WE SHOULD STILL SEE SCATTERED SHOWERS AND THUNDERSTORMS...ALTHOUGH NOT AS STRONG AS IN PREVIOUS DAYS. BY FRIDAY...THE TROUGH OVER THE AREA FILLS AND WEAKENS EVEN MORE WITH A MORE DRY AND STABLE WESTERLY FLOW...WITH ONLY ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS AT BEST. SATURDAY HEIGHTS CONTINUE TO RISE...ALONG WITH DRIER AIR. THERE IS STILL A SLIGHT CHANCE OF AN AFTERNOON SHOWER OR THUNDERSTORM MAINLY ALONG THE ARIZONA AND UTAH BORDER WHERE THE BEST MOISTURE AND INSTABILITY LINGER WITHIN THE DECAYING TROUGH OVER THE REGION. SUNDAY INTO TUESDAY...HEIGHTS CONTINUE TO RISE ACROSS THE SOUTHWEST WITH A DRIER WESTERLY FLOW. EXPECT DRY CONDITIONS AND A WARMING TREND FOR DAYTIME HIGHS. && .AVIATION...FOR THE 18Z PACKAGE...SCT TO NMRS SHRA/TSRA...AND ISOLD +TSRA WILL DEVELOP TODAY. EXPECT ISOLD IFR CONDITIONS WITH ANY +TSRA. SOME STORMS MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS TO 60KT. CONVECTION WILL DECREASE TO ISOLD/SCT COVERAGE AFT 02Z-04Z THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................MCS AVIATION................MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 14, 5:25 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 525 AM MST WED SEP 14 2011 AZZ004>018-037>040-150700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 525 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA SOUTHERN NEVADA WILL MOVE EAST EARLY THIS MORNING...AND INTO NORTHWESTERN ARIZONA BY LATE MORNING. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO RE-DEVELOP AHEAD OF THIS LOW LATER THIS MORNING. THE STRONGEST STORMS WILL OCCUR FROM WESTERN AND CENTRAL YAVAPAI COUNTY...AS WELL AS COCONINO COUNTY FROM FLAGSTAFF WESTWARD. A FEW STORMS IN THESE REGIONS WILL HAVE THE POTENTIAL TO BECOME STRONG PRODUCE LARGE HAIL FROM ONE INCH OR LARGER WITH THE POSSIBILITY OF A TORNADO FROM ONE OF THESE STORMS. THE SEVERE WEATHER POTENTIAL IN THIS REGION WILL PARTIALLY DIMINISH DURING THE AFTERNOON. THEN...THE SEVERE WEATHER POTENTIAL WILL LIKELY SHIFT TOWARD THE EASTERN AND NORTHEASTERN SECTIONS OF THE STATE DURING THE AFTERNOON. ELSEWHERE...EXPECT FREQUENT STORM ACTIVITY WITH SOME HAIL AND THE POSSIBILITY OF HEAVY RAIN. HOWEVER...IN GENERAL...STORMS OUTSIDE OF THE REGIONS MENTIONED ABOVE WILL NOT BE AS STRONG OR ORGANIZED...BUT THEY WILL BE NUMEROUS. LOCALIZED HEAVY RAIN PRODUCING STORMS...AS WELL AS STORMS CROSSING THE SAME AREA MORE THAN ONCE...WILL ALSO BRING THE THREAT FLASH FLOODING. THIS THREAT WILL BE MAXIMIZED OVER OUR BURN AREAS...SUCH AS THE SCHULTZ...LOCUST...AND WALLOW FIRE BURN SCARS. THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH TONIGHT. HOWEVER...SOME AREAS OF LIGHT TO MODERATE RAIN WILL LIKELY CONTINUE...ESPECIALLY OVER THE NORTHEAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE INTO THURSDAY AS THE LOW MOVES VERY SLOWLY TO THE EAST. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON THURSDAY...WITH THE STRONGER STORMS MOST LIKELY LOCATED FROM FLAGSTAFF NORTH AND NORTHEAST. BY FRIDAY...EXPECT A SIGNIFICANT DOWNWARD TREND IN THUNDERSTORM ACTIVITY AS DRIER AND MORE STABLE AIR COMES IN FROM THE WEST. THIS DRYING...AND WARMING TREND...WILL LAST INTO THE COMING WEEKEND. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 14, 12:53 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1253 PM MST WED SEP 14 2011 AZZ004-005-009-142015- COCONINO AZ- 1253 PM MST WED SEP 14 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 115 PM MST AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS APPROACHING ROUTE 89A IN THE HOUSE ROCK VALLEY. THIS IS BETWEEN HOUSE ROCK AND MARBLE CANYON. THESE STORMS WERE MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL NORTHERN COCONINO COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3677 11205 3681 11173 3662 11169 3657 11199 TIME...MOT...LOC 1952Z 178DEG 12KT 3666 11186
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 5:00 PM MST | Flash Flood Warning | FGZ | Coconino | 60 min |
| Sep 13, 5:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 34 min |
| Sep 13, 8:16 PM MST | Special Weather Statement | FGZ | 59 min | |
| Sep 14, 11:57 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Sep 14, 12:12 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 18 min |
| Sep 14, 12:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Sep 14, 12:20 PM MST | Tornado Warning | FGZ | Coconino | 25 min |
| Sep 14, 12:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 27 min |
| Sep 14, 12:53 PM MST | Special Weather Statement | FGZ | 22 min | |
| Sep 14, 1:10 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 21 min |
| Sep 14, 1:12 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 21 min |
| Sep 14, 1:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Sep 14, 1:45 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 18 min |
| Sep 14, 2:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Sep 14, 2:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Sep 14, 2:21 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Sep 14, 2:57 PM MST | Areal Flood Advisory | FGZ | Yavapai | 105 min |
| Sep 14, 4:22 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 113 min |
| Sep 14, 4:37 PM MST | Flash Flood Warning | FGZ | Yavapai | 113 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.